Arizona, 2015Flash Flooding in Arizona, July 29, 2015
July 29, 2015 · NWS TWC · 2 events in 2 counties and zones
An upper level low was positioned off the west coast of the South Central Baja Peninsula. A modest east to southeast steering flow and adequate moisture led to slow moving storms which caused areas of flash flooding, in the San Pedro Valley northeast of Tucson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $233,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low was positioned off the west coast of the South Central Baja Peninsula. A modest east to southeast steering flow and adequate moisture led to slow moving storms which caused areas of flash flooding, in the San Pedro Valley northeast of Tucson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 29, 3:03 PM MST, 27 minutes earlier.
Area forecast discussion, Jul 29, 3:03 PM MST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
303 PM MST WED JUL 29 2015
.SYNOPSIS...AN ELEVATED CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST ARIZONA WILL CONTINUE THIS WEEK WITH SOME STORMS PRODUCING
LOCALLY HEAVY RAIN AND STRONG WINDS. RAIN CHANCES WILL CONTINUE OVER
THE WEEKEND...BUT COVERAGE WILL DECREASE WITH A WEAKER FLOW AS HIGH
PRESSURE INCREASES ALOFT.
&&
.DISCUSSION...WATER VAPOR IMAGERY AND 29/12Z UPPER-AIR PLOTS SHOW A
RIDGE CENTERED OVER THE MID MISSISSIPPI RIVER VALLEY...WHILE AN
UPPER LOW RESIDES OFF THE WEST COAST OF THE SOUTH CENTRAL BAJA
PENINSULA. A COUPLE OF DISTURBANCES CAN BE SEEN IN WV IMAGERY...ONE
CURRENTLY MAKING ITS WAY ACROSS NORTHWEST CHIHUAHUA AND SOUTHWEST
NEW MEXICO...WHICH WILL LIKELY HELP TO ENHANCE ACTIVITY THIS
AFTERNOON AND THIS EVENING. ANOTHER IS OVER SOUTHERN CHIHUAHUA
MEXICO AND MAKING ITS WAY TO THE NORTH NORTHWEST. THIS FEATURE WILL
LIKELY GET ACTIVITY GOING ON THURSDAY AS IT SWINGS THROUGH OUR
GENERAL AREA LATE TONIGHT AND INTO THURSDAY.
IR AND VISIBLE SATELLITE IMAGERY INDICATES THAT THE EXTENSIVE DEBRIS
CLOUDS FROM YESTERDAYS CONVECTION THAT COVERED MUCH OF
ARIZONA...NORTHERN SONORA AND CHIHUAHUA...AS WELL AS WESTERN NEW
MEXICO IS NOW CONTINUING TO ERODE. A COUPLE OF MCV'S WERE EVIDENT ON
THIS MORNINGS VISIBLE SATELLITE IMAGERY...WITH ONE OVER FAR WESTERN
PIMA COUNTY WEST OF AJO AND ANOTHER WAS OVER LORDSBURG NEW MEXICO.
THAT ONE HAS CURRENTLY MOVED TO A POSITION NEAR SOUTHERN GREENLEE
COUNTY AND IS HELPING TO SPARK STORMS TO THE NORTHWEST OVER THE
HIGHER TERRAIN OF GRAHAM AND GREENLEE COUNTIES. LATEST IMAGE SHOWS
THE BULK OF THE CLOUDS STILL OVER WESTERN LOCATIONS AND ALSO OVER
NORTHERN PORTIONS OF COCHISE AND A LARGE PART OF GRAHAM AND GREENLEE
COUNTIES. OVER EASTERN PIMA COUNTY...MOST OF SANTA CRUZ COUNTY AND
SOUTHERN COCHISE COUNTY...SKIES ARE MOSTLY SUNNY TO PARTLY CLOUDY.
RADAR MOSAIC SHOWS ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
OVER NORTH CENTRAL COCHISE COUNTY...AND A LARGE PART OF NORTHERN
GRAHAM AND GREENLEE COUNTIES OVER THE HIGHER TERRAIN.
AFTER THE SIGNIFICANT ACTIVITY FROM YESTERDAY AND OVERNIGHT INTO
EARLY THIS MORNING...WE ARE GETTING OFF TO A SLOWER START...AT LEAST
FOR CENTRAL ZONES...INCLUDING THE TUCSON METRO.
THERE IS BETTER FLOW ON THIS MORNINGS KTWC 12Z SOUNDING WITH
STEERING FLOW OF AROUND 15 TO 20 MPH FROM THE SOUTHEAST. STILL A
MOIST SOUNDING...SO WHAT STORMS DO DEVELOP TODAY WILL BE CAPABLE OF
PRODUCING BRIEF PERIODS OF HEAVY RAIN...BUT WITH MUCH FASTER MOTION
TO THE STORMS COMPARED TO YESTERDAY...FLOODING ISSUES NOT AS
PREVALENT AS THEY WERE YESTERDAY...BUT STILL A CONCERN. WE COULD
ALSO SEE SOME STRONG GUSTY WINDS WITH THE STRONGER STORMS THAT
DEVELOP.
PRECIPITABLE WATER VALUES FROM VARIOUS SOURCES...INCLUDING THE U OF
A GPS PW...SHOW A VALUE OF NEAR 1.75 INCHES FOR TUCSON. SATELLITE
DERIVED PW'S SUGGEST READINGS OF 1.6 - 1.8 FOR TUCSON...WITH LESSER
VALUES TO OUR EAST...BUT VALUES EXCEEDING 2 INCHES OVER THE NORTHERN
GULF OF CALIFORNIA. MODELS INDICATE THAT PW'S WILL DECREASE TO
AROUND 1.3 TO 1.5 INCH RANGE THURSDAY...BUT STILL ENOUGH MOISTURE
AND INSTABILITY TO GIVE US SCATTERED SHOWERS AND THUNDERSTORMS OVER
DESERTS AND VALLEYS AND SCATTERED TO NUMEROUS OVER MOUNTAINS.
THROUGH LATE IN THE WEEK A CONTINUED CHANCE FOR MAINLY AFTERNOON
SHOWERS AND THUNDERSTORMS. HOWEVER...BY THIS WEEKEND THE HIGH SHOULD
SHIFT TO NEARLY OVERHEAD OR JUST TO OUR EAST WITH WARMING TEMPS AND
LESSER THUNDERSTORM CHANCES AS MOISTURE DECREASES. MODELS SHOW SOME
FAIRLY SIGNIFICANT DIFFERENCES BEYOND SUNDAY AS THE ECMWF SOLUTION
SHOWS THE HIGH SHIFTING TO OUR SOUTH RESULTING IN A MORE WEST TO
SOUTHWEST DRIER FLOW REGIME. FOR NOW WILL JUST KEEP A DAILY CHANCE
OF SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH THE MIDDLE OF
NEXT WEEK.
&&
.AVIATION...VALID THRU 30/23Z.
SCT CLOUDS AT 6-10K FT AGL...SCT-BKN CLOUDS AT 10-14K FT AGL AND BKN
CLOUDS AOA 20K FT AGL THRU 30/04Z. SLOWLY DIMINISHING CLOUDS AFT
30/04Z...WITH FEW-SCT CLOUDS AT 10-14K FT AGL AND SCT-BKN CLOUDS AOA
20K FT AGL BY 30/10Z. AFT 30/17Z...SCT-BKN CLOUDS AT 6-10K FT AGL
AND BKN-OVC CLOUDS AT 10-14K FT AGL. ISOLD-SCT SHRA/TSRA THRU
30/04Z...WITH SCT-NUMEROUS SHRA/TSRA DEVELOPING AGAIN AFT 30/17Z.
MVFR CONDITIONS AND VRB WIND GUSTS TO 40 KTS POSSIBLE IN AND AROUND
THE STRONGER TSRA. OUTSIDE OF STORM INFLUENCES...SFC WINDS WILL
GENERALLY BE LESS THAN 12 KTS WITH A FEW HIGHER GUSTS IN THE
AFTERNOON/EARLY EVENING HOURS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.
&&
.FIRE WEATHER...A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF
SOUTHEAST ARIZONA INTO FRIDAY...WITH DIMINISHING PRECIPITATION
CHANCES OVER THE UPCOMING WEEKEND...ESPECIALLY FROM TUCSON NORTH AND
WEST. STRONG OUTFLOW WINDS WILL BE POSSIBLE NEAR THUNDERSTORMS...
WITH WIND GUSTS BETWEEN 40 AND 45 MPH. OTHERWISE...20-FT WINDS WILL
GENERALLY BE TERRAIN DRIVEN AND LESS THAN 15 MPH...WITH SOME
AFTERNOON AND EARLY EVENING BREEZINESS DUE TO THE STRONG DAYTIME
HEATING.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...MOLLERE
AVIATION/FIRE WEATHER...ZELL
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 29, 12:36 PM MST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1236 PM MST WED JUL 29 2015
AZZ501-292015-
WESTERN PIMA COUNTY INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT
AZ-
1236 PM MST WED JUL 29 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
115 PM MST...
AT 1234 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ORGAN PIPE NATIONAL MONUMENT...MOVING WEST AT 15 MPH.
WIND GUSTS UP TO 45 MPH AND VERY HEAVY RAIN WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ORGAN PIPE NATIONAL MONUMENT.
LAT...LON 3204 11271 3187 11272 3197 11306 3212 11299
TIME...MOT...LOC 1934Z 095DEG 12KT 3197 11281
ZELL
Flash Flood, Cochise
- When
- July 29, 3:30 PM MST to 4:30 PM MST
- Where
- Cochise County, 4.47 mi SE of Cascabel to 4.1 mi ENE of Cascabel
- Cause
- Heavy Rain
- Injuries
- 1 direct, 0 indirect
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 32.261, -110.309
A woman and her dog became trapped in their truck when she attempted to drive through a flooded wash crossing Cascabel Road. The woman did not realize that water had washed the road away. When she attempted to cross the wash, the vehicle dropped 3 feet into the water before it was pushed downstream about 200 yards. Cascabel fire personnel and civilians were able to rescue both the woman and her dog. The woman was transported to a nearby hospital and treated for severe hypothermia.
Flash Flood, Pinal
- When
- July 29, 5:30 PM MST to 6:00 PM MST
- Where
- Pinal County, 0.8 mi NW of San Manuel to 0.78 mi SW of San Manuel
- Cause
- Heavy Rain
- Property damage
- $225,000
- Reported by
- Social Media
- Coordinates
- 32.608, -110.639
Heavy rain of 2 inches in an hour caused flash flooding in San Manuel, which caused severe road damage. Public works estimated hundreds of thousands of dollars in damage to Avenues A, B, G, and Webb Drive.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 29, 20151 death · 1 event
- Flash Flooding and Dust Storm in California, July 29 to 30, 2015$84,000 · 13 events
- Damaging Winds and Lightning Strike in Florida, July 29, 20152 injured · $51,000 · 3 events
- Flash Flooding and Flood in California, July 29 to 30, 2015$64,000 · 61 kt wind · 12 events
- Damaging Winds in Mississippi, July 29, 2015$56,000 · 60 kt wind · 6 events
- Flash Flood and Flood in New Mexico, July 29 to 30, 2015$50,000 · 5 events
- Hail and Damaging Winds in Oklahoma, July 29, 2015$45,000 · 1 in hail · 4 events
- Damaging Winds in Florida, July 29, 2015$20,000 · 55 kt wind · 8 events
- Lightning Strike in Florida, July 29, 2015$25,000 · 1 event
- Damaging Winds in Georgia, July 29, 2015$16,000 · 55 kt wind · 7 events
- Hail and Damaging Winds in Maine, July 29, 20151 in hail · 7 events
- Flash Flooding and Damaging Winds in Kentucky, July 29, 2015$3,000 · 52 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596404, 596405.